The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

I’m new and here to learn and share

Hello everyone. I’m Renee, about to turn 34, female, formerly a rescue diver and rollercoaster junkie. I’m new to the forum. I was looking for a place to discuss my newly acquired vertigo and I’m thankful I’ve found this forum. I was diagnosed with hormonal migraines back in October having suffered much of this year. Since August, I’ve gotten bouts of slight short lived vertigo with nausea. Well, I’m sad to say for the past 4 days, it’s been a constant fluctuation of slight visual disturbances to full on near spinning sensations and terrible nausea that my meds aren’t touching. Even as I write this, I’m dizzy. It gets worse when I close my eyes. I also have inner ear pain, neck pain, eye pain, and some depersonalization. I’m waiting to hear back from the ENT and the eye doc, I can’t see my neurologist until after the new year. Honestly, I would prefer the pounding headache for 2 days over the vertigo and nausea. It’s given me anxiety, which has caused my gastritis to flare up and that in turn causes me to feel even more nauseous and I get a dry cough.

If anybody has any ideas on how to control the dizziness and nausea better, I’m all ears until I can get into the doc. I don’t want to feel like I’m having a stroke or a seizure or something since before these last 3 months, I’ve never experienced dizziness in my life. My ginger tea was working but now it’s not, same with my Dramamine. I’m afraid to sleep for fear I’ll get too dizzy and be physically ill. I have passed out in the past from low blood sugar and low BP following a surgery, and I almost feel that way with this.

I apologize for the long post but it’ll be helpful to talk with people who experience what I do.

Welcome to the forum. Your symptoms seem pretty common.

‘Rescue diver’ throws up a huge red flag though. Have you had any under water incidents?

I got my MAV from light trauma to my left ear. I am much better after 4 years.

Wish you the best of luck with recovery and hope you find the place useful.

1 Like

Hi Renee and welcome. You really need to do some intense and extensive reading around this site. There’s bags of info here. Just use the search facility for each and every query as it comes to mind. The more you learn, the quicker you’ll get to understand The Beast you are having to deal with. If it’s a consolation you’ll find many posts virtually identical to your own perhaps with the exception of your career choice. However as @turnitaround has already said there would appear to be some as yet undiscovered link between MAV and many of most forms of extreme sport. As example we have a disproportionate number of Personal Trainers and gym enthusiasts now MAV sufferers probably equally the number of people who make a living sitting long hours in front of computer screens. Human evolution doesn’t appear to be keeping up!

I’m guessing you are in the US. Drug availability varies country to country. Here in UK I’d say Buccastem, Cyclizine, Cinnarizine but if thats where you are I think Meclizine maybe. All your symptoms are typical MAV. Nausea’s very common. Best read all about abortives on here and consult your own doctor for suggestions for more immediate relief… Theory is once you’ve seen consultant, and get on preventatives they will eventually (and it can take some time, a month at least depending) control symptoms.

All else I’d suggest is to look into reducing triggers and maybe start a Migraine Diet regime. You mention pain but not painkillers. Do search ‘rebound headaches’ if you are a painkiller user too. And have a thorough read around the subject on here. Helen

1 Like

Thank you. No, I haven’t had any trauma to my ears whilst diving that I’m aware of, but I’ll be seeing my ENT hopefully soon and have him check for any signs of barotrauma. I do however do work where I have to wear headphones and that could be causing some damage to my ears so I will be bringing that up as well.

1 Like

My hunch is that MAV can occur delayed post trauma, so there is probably not much to do than to treat the symptoms and let the body do the rest. It is also possible it’s unrelated so who knows.

Thanks for the reply! Yeah, I plan on reading through this forum and doing more research. In terms of painkillers, I try my best to avoid taking too many, I’ve had bleeding ulcers and can’t risk another one.

As for my current work situation, it is unfortunately stationed in front of a computer with headphones listening to terrible
Audio. I’ve since taken time off because I can’t do my job properly with my symptoms having increased over the past few days.

I am in the US. I have an anti motion sickness med that is supposed to treat the dizziness, nausea, etc. it was working fine and today not so much. I skipped a day because I don’t want it to be come ineffective but I don’t know, maybe my symptoms were just too intense. I may try for an anti vert and anti nausea med in the meantime.

Thanks for your input. I really do appreciate it.

1 Like

I was thinking the same thing. I’ve been researching ear trauma associated with diving, high decibels, things I’ve been exposed to over and over. If there is damage, well, I’d have to see what the doc says. I do believe it is MAV with some binocular vision dysfunction as well because my eyes have been off for three months and that can have some of the same symptoms as MAV. There’s so many things that can cause these issues.

1 Like

I don’t think the damage has to be permanent btw, the science is very vague on this but I suspect many cases are simply down to fluid imbalance and this will rectify over a long time (which is partly why I believe most MAVers get better - of course there is neurological adaption too)

1 Like

I have been reading success stories on recovery with fewer flare ups. Excess fluid build up is something I suspected yesterday when I shook my head and heard and felt fluid in my ears. Never had that sensation before unless I was swimming. Well, haven’t been swimming so maybe leftover infection? Maybe trauma? Maybe just some autoimmune inflammation nonsense. I just hope I can get my symptoms under control in the meantime to actually make my appointments. Driving hasn’t been fun lately.

1 Like

Once medicated I found this activity a relief as felt less dizzy. But did get a feeling of mild pressure in my ear whilst in car.

Wise move to get away from that computer situation. Avoiding triggers us vital part of preventative protocol.

1 Like

Yes I’ve thought that a possibility too. Prolonged noise might cause that. One of our other members had a hunch extended headphone use was a contributor.

Really? Hmm, that’s interesting. When I’m driving, I almost feel like I’m drunk. Obviously I have full motor function and control over the car but my perception is off. Like I don’t feel like I’m the one driving the car, it’s like first person mode on a video game. I have noticed walking helps me a bit. I feel better. When I sit or lay down, ugh, I feel all kinds of pressure down my neck, my head feels hollow and has a pulling down feeling. It’s very weird, very uncomfortable.

EDIT: Since I’m new to the forum I reached my post and reply limit for the day. I’ll respond when I have access again. Everyone so far has been helpful in providing insights. Thanks all.

1 Like

The neck gets very stiff as brain attempts to stabilise head to improve sensory input. The medication can help relieve that.

2 Likes

Then the tight muscles produced complete the vicious circle by Sending still more ‘false’ messages to the brain and create still more sensory imbalance.